BROCKTON, Mass. — With thousands of people forced into isolation, officials in Plymouth County say they are seeing a spike in drug overdoses and deaths.
In a matter of 10 days, they say they have seen at least three dozen overdoses.
Brockton Police and fire are responding to lots of calls for patients with COVID-19. To add to that, they have been responding to a lot more overdose deaths. Police are sending out a warning to the public to keep an eye on your loved ones.
“We are seeing a spike in overdoses,&deaths. It’s because of COVID-19. More people are home” said @Plymouth_Police . Today, I spoke with Mike, who says his friend just died, because he lost his job. He’s showing us what people are lacing drugs with. @boston25 pic.twitter.com/L7gPQLM6LE— Malini Basu (@WFXTMalini) May 1, 2020
“I have my gabapentin, people take that," a recovering addict who wanted to be identified only as Mike told Boston 25 News in a video call Friday.
He said he recently lost a friend to an overdose.
“It’s hard. He was a good guy,” said Mike.
Mike says his friend lost his job because of the pandemic and started using opioids.
“In some instances, we find that there are bad drugs out there, that’s not the case,” said Plymouth County Police Chief Michael Boteiri.
In a 10 day span: April 20-30th, there have been at least 38 overdoses with 11 fatal overdoses in @Plymouth_Police @BrocktonPolice @Marshfield_PD @BwtrPolice @boston25 . Officials say, it’s *not* a bad batch. “We are getting calls to homes. People are home and getting bored”.— Malini Basu (@WFXTMalini) May 1, 2020
From April 20-30, the Plymouth County outreach program has seen at least 38 overdoses, with 11 fatal overdoses.
“We think COVID-19 is a piece of it. Because of that, we haven’t been able to do the face-to-face outreach visits that we have been doing,” said Boteiri.
Some of the signs to look for are:
- Slow breathing
- Choking sounds or a gurgling noise (death rattle)
- Pulse (heartbeat) is slow erratic or has stopped
- Blue/grey skin – usually lips and fingers show first, sometimes in tips of ears
- Loss of consciousness, passing out
For a recovering addict, he says “it’s a simple act of kindness that can help someone addicted to opioids”. @boston25 pic.twitter.com/X7SKfuhy1j— Malini Basu (@WFXTMalini) May 1, 2020
Boteiri says a majority of the calls are coming from the user’s home.
“There isn’t much to do, people aren’t working. People are home most of the day,” said Boteiri.
Officials are urging people to have Narcan at home, where it’s been saving lives 94 percent of the time.
“The goal is to give Narcan to as many people as possible,” said Boteiri.
The chief says if you know someone who has a substance abuse disorder, watch them closely.
This link has more information on how to get help.
Download the free Boston 25 News app for up-to-the-minute push alerts
>> Complete local and national coronavirus coverage here
- Massachusetts Coronavirus Information
- Boston Coronavirus Information
- Follow us on Facebook and Twitter | Watch Boston 25 NOW